Kansas, 2017High Wind in Kansas, March 6, 2017
March 6, 2017 · NWS DDC · 4 events in 4 counties and zones
A strong low pressure center and tight pressure gradient and eventually a deeply mixed boundary layer produced strong surface winds. Winds also were very strong behind the associated cold front.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure center and tight pressure gradient and eventually a deeply mixed boundary layer produced strong surface winds. Winds also were very strong behind the associated cold front. See the separate event for the wildfires that also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 6, 11:00 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 6, 11:00 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 AM CST Mon Mar 6 2017
...updated aviation...
.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Mon Mar 6 2017
An intense upper level trough currently moving through the
northern and central Rockies early this morning. A surface trough
that's been anchored along the eastern slopes of the Rockies is
showing signs of moving east toward western Kansas early this
morning. Ahead of this trough, a strong pressure gradient and low
level jet has resulted in sustained 30 mph winds at times from
Dodge City to Hays overnight but winds are beginning to subside as
these features begin to edge off to the east. The upper level trough
will move out over the northern and central Plains today. A band
of very strong mid level winds, through the base of the upper trough,
will propagate east out over southwest and central Kansas through
the afternoon hours. BUFR soundings show deep layer mixing through
the midday and afternoon hours. Winds in the upper portions of
the mixed layer are progged to be around 50 knots. Have converted
the previously issued High Wind watch to a warning and have also
added Ellis and Rush counties to the warning given that the strong
winds will move over that area this afternoon. The gusty winds
will likely cause areas of blowing dust to develop this afternoon,
given the continued drought over far western Kansas.
With the loss of daytime heating, winds should begin to subside by
late afternoon and continue to weaken through the evening hours.
.LONG TERM...(Tuesday through Sunday)
Issued at 345 AM CST Mon Mar 6 2017
On Tuesday, west northwesterly mid level flow will be in place over
western Kansas with the band of strongest mid level flow across
northwest into central Kansas at midday. Winds will increase again
during the day, especially over central and west central Kansas
where sustained winds could be reach around 25-30 mph.
A zonal mid level wind pattern will continue over much of the country
through the remainder of the week. We should see quieter weather with
temperatures moderating back into the 70s through Thursday. Additional
weak fast moving shortwaves are progged by the models to move over
the central Plains on Thursday and again on Saturday. These systems
could bring a chance for rain showers mainly in areas toward central
Kansas. There could even be some snow showers mixed in with the system
on Saturday, if enough cold air gets pulled down into central Kansas
as indicated by the ECMWF.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1100 AM CST Mon Mar 6 2017
VFR conditions are expected through TAF pd. There is one exception to
this. Blowing dust is possible today, which could significantly reduce
visibilities down. Otherwise, no real cigs are expected. Other concern
today is winds, very strong SW/W winds of 30-45 kt will continue through
the rest of the daylight hours and decrease 5-15 kt by tonight.
&&
.FIRE WEATHER...
Issued at 345 AM CST Mon Mar 6 2017
Very strong westerly winds will develop across southwest and
central Kansas today. Much drier air will also be spreading east
across the area with the winds. Relative humidities are expected
to drop to around 8-12 percent this afternoon. Winds are expected
to increase from the southwest this morning to around 25-35 mph
and then switch to the west to northwest at 30-40 mph through the
afternoon hours. Very dangerous fire weather conditions expected!
On Tuesday, gusty west northwest winds are expected to redevelop.
A very dry airmass will continue in place across western Kansas.
Have expanded the watch previously issued for central Kansas to
include areas as far south as Syracuse through Dodge City and Pratt.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 73 25 64 31 / 0 0 0 0
GCK 68 22 61 28 / 0 0 0 0
EHA 66 23 61 30 / 0 0 0 0
LBL 70 24 64 30 / 0 0 0 0
HYS 71 27 59 29 / 0 0 0 0
P28 81 31 66 33 / 10 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
KSZ030-031-043>046-061>064-074>078-084>088.
Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.
Fire Weather Watch from Tuesday morning through Tuesday evening
for KSZ030-031-043>046-061>066-077>081.
&&
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 6, 4:59 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
459 AM CST Mon Mar 6 2017
KSZ030-031-043>046-061>066-074>081-084>090-071100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
459 AM CST Mon Mar 6 2017 /359 AM MST Mon Mar 6 2017/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Extreme fire danger conditions will exist today across southwest
and central Kansas. See the latest Red Flag Warning for further
details. High winds are expected to develop by midday and continue
through much of the afternoon with the greatest impacts over
southwest into central and west central Kansas. See the latest
High Wind Warning for more information.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Extreme risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Days 2-7 Discussion
-------------------
Dry and breezy conditions will continue on Tuesday which will
result in continued critical fire weather conditions.
Days 2-7 Hazards
----------------
* Tuesday
- Non thunderstorm wind: Elevated risk
- Fire weather: Extreme risk
* Wednesday
- Fire weather: Elevated risk
* Thursday
- Fire weather: Elevated risk
* Friday
- Fire weather: Elevated risk
* Saturday
- Fire weather: Elevated risk
* Sunday
- Fire weather: Elevated risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
High Wind, Finney
- When
- March 6, 1:54 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A gust to 58 MPH was reported at the Garden City airport.
High Wind, Stevens
- When
- March 6, 2:15 PM CST
- Where
- Stevens forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
A gust of 58 MPH was reported at the Hugoton airport.
High Wind, Ford
- When
- March 6, 2:48 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A gust to 58 MPH was recorded at the Dodge City airport.
High Wind, Barber
- When
- March 6, 2:58 PM CST
- Where
- Barber forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A gust of 58 MPH was recorded at the Medicine Lodge airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 6 to 8, 20173 deaths · 1 event
- Tornadoes and Flash Flood in Missouri, March 6, 201714 injured · EF3 · 104 events
- Wildfire in Texas, March 6 to 9, 20171 death · 2 injured · $25 million · 1 event
- Tornadoes and Hail in Iowa, March 6, 2017$3.5 million · EF2 · 83 events
- Wildfire in Oklahoma, March 6 to 21, 20171 death · $1.2 million · 2 events
- Tornadoes and Hail in Iowa, March 6, 20173 injured · $267,000 · EF2 · 73 events
- Tornadoes and Hail in Arkansas, March 6 to 9, 20171 injured · $930,000 · EF2 · 50 events
- Tornadoes and Hail in Illinois, March 6 to 7, 2017$983,000 · EF2 · 41 events
- Tornadoes and Hail in Missouri, March 6 to 7, 20171 injured · $681,000 · EF1 · 60 events
- Cold in Nevada, March 6, 20171 death · 1 event
- Tornado and Hail in Wisconsin, March 6, 2017$441,000 · EF1 · 27 events
- Wildfire in Kansas, March 6 to 7, 2017$3.0 million · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690663, 690667, 690669, 690674.